Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 38, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Feb 9, 2020, 8:24 PM CST for Bibb County, Dallas County, Perry County, Alabama. It took effect at Feb 10, 2020, 10:07 PM CST. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2020, 8:24 PM CST (02:24 UTC)
- In effect from
- Feb 10, 2020, 10:07 PM CST
- Expired
- Feb 13, 2020, 10:13 AM CST
- In force
- 60 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Bibb County, AL, Dallas County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cahaba River at Centreville (CKLA1). The gauge peaked at 30.76 ft at Feb 11, 2020, 6:00 PM CST.
- Action stage
- 23 ft
- Minor stage
- 23 ft
- Moderate stage
- 36 ft
- Major stage
- 42 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02424000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 9, 5:59 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 9, 5:59 PM CST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 559 PM CST Sun Feb 9 2020 .UPDATE... Aviation Discussion. && .SHORT TERM... /Updated at 0320 PM CST Sun Feb 09 2020/ .SHORT TERM... Through Monday. Weak ridging over the Southeast U.S. will provide enough subsidence for minimal cloud cover and a dry forecast this evening. Strong southwest flow aloft and a rapidly moving northern stream short wave trof will pull deeper moisture northeast into north Alabama later tonight. Showers will likely arrive in the northwest counties between 3 am and 6 am Monday. The short wave trof will push a low level front to the Alabama and Tennessee Monday afternoon. The axis of heavier rainfall will set-up across Marion and Winston counties, where rainfall totals thru Monday afternoon will be in the 1 to 2 inch range. Rainfall totals will drop off quickly closer to the I-20 corridor, where totals will be in the 0.5 to 1 inch range. The air mass will be stable in the the low levels, but some elevated instability north of I-20 could produce isolated thunderstorms. Temperatures will be milder tonight than previous mornings, with lows in the mid to upper 40s across the far eastern counties, and lower 50s elsewhere. A tightening surface pressure gradient will keep winds in the 5-10 mph range overnight. 58/rose .LONG TERM... /Updated at 0320 PM CST Sun Feb 09 2020/ /Continued rainy period with associated flood risk; rain totals maximized near & north of I-20 at ~4-7" for both events; mid-week severe potential/ Monday night through Tuesday. Training rainfall, heavy at times, will persist near & north of Interstate 20 Monday night as a shortwave moves by, coupled with a low-level jet, anamously high precipitable water, and some MU- CAPE up against the front. On top of already saturated ground, this rainfall will bring a threat of flooding. Additionally, an embedded strong storm cannot be ruled out with this first wave of convection. The period of training and at times heavy rain should ease through the post-sunrise morning hours on Tuesday; however, areas of shower activity are expected through the afternoon & night. The stalled front is forecast to begin moving northward late in this period in response to an approaching trough & developing surface low toward our west. This evolving setup will bring our next period of active weather. Wednesday through Thursday. Before today, with some variability, models hinted that our area could become involved within a warm sector as the previously stalled front moved northward. This scenario has continued with the last few runs of guidance, resulting in at least some severe risk needing to be advertised. As the upper trough nears, strong wind fields will overspread Central Alabama through Wednesday. While a surface low center is progged to skirt by toward our northwest, surface trajectories are modeled to veer with time; however, low-level shear will be quite strong. Thermo parameters aren't all that impressive due to weak lapse rates & the presence of a couple layers of warmer air aloft. Even so, the GFS/EURO are managing weak CAPE values. In all, there's at least some potential for a line of storms to produce damaging straight-line winds and a couple tornadoes. This threat looks to be focused late Wednesday/6PM into early Thursday/6AM. To start, will go with a 'slight risk' where an overlap of parameters will exist & a 'marginal risk' where the low-level jet may have a tendency to outrun the front with surface winds having also veered even more-so. Refinements will occur as we get closer to Wednesday and more guidance becomes available. Graphics are available on our web page and social media. On top of this, the cold front will bring another round of heavy rain. Thankfully the activity should move along quickly, but locations near Interstate 20 could still tack on another ~1-2 inches. This will result in a renewed flood concern. The front will exit stage right during the afternoon. Friday through Saturday. We'll close the work week with a cooler, drier air mass & clear conditions. It looks like we'll have another system affecting the region into the second half of the weekend. 89^GSatterwhite && .AVIATION... 00Z TAF Discussion. VFR conds expected thru 12z with a mix of mid and high clouds streaming across the area. Moisture will increase by early Monday morning, with cigs falling to 3kft after sunrise. Flight conditions will deteriorate through the day, as rain spreads across the northern half of the area. Reduced cigs and vis are expected, with most sites with MVFR conditions. Cannot rule out periods of IFR by late afternoon. Expect a slow expansion southward of rainfall, and will not include showers at MGM until after 10/21Z. Some guidance is showing a period Monday morning of wind sheer across the north , as winds just off the surface increase from the south. Expect surface winds to also increase from the south, at 7- 10kts during the time, and will leave wind shear out of the forecast. Will re-assess expected surface winds with the next issuance. 14 && .FIRE WEATHER... Rain will begin moving into the area tonight across northwest Alabama. An axis of heavy rain and a few storms is then expected near and north of the Interstate 20 corridor through early Tuesday, with showers elsewhere. There will be a break in the heavy rain Tuesday afternoon into Wednesday, though periods of showers will still occur. Another round of rain and storms moves through late Wednesday into early Thursday as a cold front moves through the region. Dry weather is expected Friday into Saturday, though another system could move into the region for the second half of the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 45 63 57 67 50 / 20 100 100 80 60 Anniston 46 65 60 69 53 / 10 80 100 80 60 Birmingham 52 66 60 67 54 / 20 90 100 80 60 Tuscaloosa 53 68 60 67 54 / 20 80 100 80 60 Calera 51 67 61 68 55 / 10 70 100 80 50 Auburn 47 67 61 71 58 / 10 20 70 80 40 Montgomery 50 72 63 75 60 / 0 30 80 80 40 Troy 50 72 63 76 61 / 0 20 50 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch from Monday morning through Tuesday afternoon for the following counties: Bibb...Blount...Calhoun...Cherokee... Clay...Cleburne...Etowah...Fayette...Greene...Hale...Jefferson... Lamar...Marion...Pickens...Randolph...Shelby...St. Clair... Sumter...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 9, 6:52 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 652 PM CST Sun Feb 9 2020 ALZ011>015-017>050-110400- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 652 PM CST Sun Feb 9 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Many area rivers are in or expected to rise above flood stage. Please see the latest river statements for specific details on the rises and expected crest values. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Many rivers will continue to rise over the next few days. Many have reached flood stage or will reach flood stage. Please see the latest river statements for specific details on the rises and expected crest values. Periods of heavy rainfall are expected Monday through Thursday. Recent heavy rainfall has produced saturated soil conditions, and any additional rainfall could produce flash flooding issues. There is a potential for severe storms Wednesday night into early Thursday morning. Damaging winds and a couple of tornadoes appear possible. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Monday and Wednesday night.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 8:24 PM CST | River Flood Warning | BMX | Dallas, Perry | 7 days |
| Feb 10, 3:40 AM CST | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more | 30 hr |
| Feb 10, 10:05 AM CST | Areal Flood Advisory | BMX | Greene, Hale, Pickens, Sumter, Tuscaloosa | 6 hr |
| Feb 10, 10:13 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
| Feb 10, 11:33 AM CST | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 6 hr |
| Feb 10, 11:53 AM CST | Flash Flood Warning | BMX | Lamar, Marion, Winston | 6 hr |
| Feb 10, 12:18 PM CST | Flash Flood Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 6 hr |
| Feb 10, 12:32 PM CST | Flash Flood Warning | BMX | Bibb, Jefferson, Shelby | 6 hr |
| Feb 10, 1:08 PM CST | Areal Flood Warning | BMX | Cherokee | 72 hr |
| Feb 10, 1:09 PM CST | Areal Flood Warning | BMX | Cherokee | 5 days |
| Feb 10, 1:23 PM CST | Areal Flood Warning | BMX | Cherokee | 24 hr |
| Feb 10, 1:50 PM CST | River Flood Warning | BMX | Jefferson | 14 hr |
| Feb 10, 1:51 PM CST | Areal Flood Advisory | BMX | Blount, Calhoun, Etowah, St. Clair, Talladega | 6 hr |
| Feb 10, 2:30 PM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair, Talladega | 6 hr |
| Feb 10, 2:49 PM CST | Flash Flood Warning | BMX | Bibb, Chilton, Hale, Perry | 6 hr |
| Feb 10, 3:03 PM CST | Areal Flood Advisory | BMX | Chambers, Clay, Randolph | 5 hr |
| Feb 10, 3:39 PM CST | Areal Flood Advisory | BMX | Coosa | 4 hr |
| Feb 10, 3:49 PM CST | Areal Flood Advisory | BMX | Cleburne, Talladega | 5 hr |
| Feb 10, 4:45 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Walker | 4 hr |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.